Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 176, NWS Amarillo, TX

August 2, 2012Dallam County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 2, 2012, 7:47 PM CDT for Dallam County, Sherman County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 7:47 PM CDT (00:47 UTC)
Expired
Aug 2, 2012, 8:32 PM CDT
In force
45 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6216 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS54 KAMA 030047
SVRAMA
TXC111-421-030145-
/O.NEW.KAMA.SV.W.0176.120803T0047Z-120803T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DALLAM COUNTY IN THE PANHANDLE OF TEXAS
  WESTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  CONLEN...OR ABOUT 9 MILES WEST OF STRATFORD...MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...
  CONLEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 59 MPH WERE REPORTED IN CLAYTON NEW MEXICO WITH 
THIS STORM. SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3649 10187 3608 10193 3623 10234 3643 10233
TIME...MOT...LOC 0046Z 266DEG 20KT 3633 10223

$$
BJS
2 follow-up statements
205 
WWUS54 KAMA 030118
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT THU AUG 2 2012

TXC111-030126-
/O.CAN.KAMA.SV.W.0176.000000T0000Z-120803T0145Z/
DALLAM TX-
818 PM CDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DALLAM COUNTY IS
CANCELLED...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED 
OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

LAT...LON 3649 10187 3608 10193 3620 10217 3644 10217
      3645 10216 3646 10215 3647 10201 3648 10200
TIME...MOT...LOC 0116Z 266DEG 20KT 3634 10202

$$

TXC421-030145-
/O.CON.KAMA.SV.W.0176.000000T0000Z-120803T0145Z/
SHERMAN TX-
818 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN SHERMAN COUNTY...

AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STRATFORD...MOVING 
EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF WESTERN SHERMAN COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3649 10187 3608 10193 3620 10217 3644 10217
      3645 10216 3646 10215 3647 10201 3648 10200
TIME...MOT...LOC 0116Z 266DEG 20KT 3634 10202

$$

BJS
952 
WWUS54 KAMA 030132
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
832 PM CDT THU AUG 2 2012

TXC421-030142-
/O.CAN.KAMA.SV.W.0176.000000T0000Z-120803T0145Z/
SHERMAN TX-
832 PM CDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SHERMAN COUNTY IS
CANCELLED...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3649 10187 3608 10193 3620 10217 3644 10217
      3645 10216 3646 10215 3647 10201 3648 10200
TIME...MOT...LOC 0132Z 266DEG 20KT 3634 10191

$$

BJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:04 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 2, 7:04 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT THU AUG 2 2012

.UPDATE...
TEMPERATURES ARE NEAR 105 AND SHOULD CONTINUE TO FALL...THUS WILL
ALLOW THE HEAT ADVISORY TO EXPIRE ON TIME. OTHERWISE...NO MAJOR
CHANGES TO THE FORECAST.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 635 PM CDT THU AUG 2 2012/

AVIATION...

A TRICKY FEW HOURS IN STORE FOR KDHT AS THUNDERSTORM GENERATED
OUTFLOW WINDS HEAD TOWARD THE TAF SITE. HAVE ATTEMPTED TO TIME GUSTY
NW WINDS INTO THE TAF SITE AT 0030Z LASTING FOR ABOUT AN HOUR AND A
HALF BEFORE VEERING MORE NE AND LESSENING. THE OTHER QUESTION FOR
KDHT IS WHETHER OR NOT THE OUTFLOW WILL KICK OFF FURTHER
THUNDERSTORMS. HAVE LEFT TAF DRY FOR NOW AND WILL AMEND IF IT BECOMES
NECESSARY. IF ANY STORMS FORM...THEY WOULD BE MOST LIKELY TO OCCUR
IN THE 0030-0400 TIME FRAME.

KGUY WILL ALSO HAVE A CHC TO SEE A THUNDERSTORM THIS EVENING...BUT
THE CHANCES ARE LOW ENOUGH THAT MENTION IN THE TAF WAS PRECLUDED. IF
STORMS WERE TO MAKE IT TO KGUY...IT WOULD LIKELY BE IN THE 02-06Z
TIME FRAME.

KAMA WILL HAVE LIGHT NERLY WINDS TONIGHT...PICKING BACK UP AND
GUSTING A BIT FROM THE SOUTH FRI AFTERNOON. RAIN CHCS LOOK VERY LOW
AT KAMA.

BJS

PREV DISCUSSION... /ISSUED 330 PM CDT THU AUG 2 2012/

DISCUSSION...
VERY FEW CHANGES HAVE BEEN MADE TO EARLIER FORECAST.  HAVE INCREASED
POPS TONIGHT IN NORTHWESTERN SECTIONS...WHERE SCATTERED
THUNDERSTORMS OVER THE HIGHER TERRAIN HAVE A HIGHER LIKELIHOOD OF
IMPACTING PANHANDLES.  SLIGHTLY LESS HOT TEMPERATURES EXPECTED ON
FRIDAY...AND HEAT ADVISORY WILL NOT BE EXTENDED PAST THIS EVENING.

COLD FRONT EXPECTED TO ARRIVE SATURDAY AND SATURDAY NIGHT...WITH
GOOD OPPORTUNITY FOR THUNDERSTORMS.  MAX TEMPERATURES ON SUNDAY
EXPECTED TO REMAIN BELOW 100 DEGREES ALL SECTIONS.  CHANCES FOR
THUNDERSTORMS HAVE BEEN EXTENDED TO SUNDAY AFTERNOON IN WESTERN
SECTIONS...AS SHORTWAVE TROF MAY ENCOUNTER ZONE OF HIGHER
INSTABILITY. NO POPS THEREAFTER.  HOT WEATHER RETURNS NEXT WEEK AS
MID-LEVEL RIDGE SETS UP AGAIN.  03

COCKRELL

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON FRIDAY ACROSS THE
SOUTHERN TEXAS PANHANDLE.  WINDS WILL SHIFT TO THE NORTH ON
SATURDAY AS A COLD FRONT MOVES THROUGH THE AREA...BUT ELEVATED FIRE
WEATHER CONDITIONS ARE NOT EXPECTED.  NEITHER ELEVATED NOR CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY THROUGH THURSDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Aug 2, 7:00 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU AUG 2 2012

OKZ001>003-TXZ001>020-031200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
700 PM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE. A FEW
STORMS MAY PRODUCE BRIEF GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

ISOLATED SHOWERS AND A FEW STORMS COULD CONTINUE INTO THE EARLY
MORNING HOURS OVER THE PANHANDLES...BUT STRONG STORMS ARE NOT
EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND MUCH OF
THE TEXAS PANHANDLE FRIDAY THROUGH SUNDAY. A FEW STORMS MAY PRODUCE
BRIEF STRONG WINDS...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. SOME
OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN...ESPECIALLY ON
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL/SIMPSON

In the hours before

Special weather statement, Aug 2, 5:23 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT THU AUG 2 2012

OKZ001-022245-
CIMARRON OK-
523 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR CIMARRON COUNTY.

AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WHEELESS...OR
ABOUT 25 MILES NORTH OF CLAYTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE
POSSIBLE...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.

BJS
Special weather statement, Aug 2, 5:52 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT THU AUG 2 2012

OKZ001-TXZ001-022330-
CIMARRON OK-DALLAM TX-
552 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF TEXLINE...OR
ABOUT 5 MILES NORTHEAST OF CLAYTON...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS UP TO 59 MPH AT
CLAYTON NEW MEXICO.

LOCATIONS IMPACTED INCLUDE...
TEXLINE

BJS
Special weather statement, Aug 2, 6:25 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT THU AUG 2 2012

OKZ001-TXZ001-030015-
CIMARRON OK-DALLAM TX-
625 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR WESTERN DALLAM AND
WESTERN CIMARRON COUNTIES.

AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTH OF FELT...OR ABOUT 19
MILES EAST OF CLAYTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, Aug 2, 7:27 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT THU AUG 2 2012

TXZ001-002-030115-
DALLAM TX-SHERMAN TX-
727 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR SHERMAN AND DALLAM
COUNTIES.

AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF CONLEN...OR
ABOUT 17 MILES WEST OF STRATFORD...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CONLEN...
STRATFORD...

BJS

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.